Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 50, NWS Kansas City, MO

August 16, 2019Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 16, 2019, 3:41 AM CDT for Linn County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 3:41 AM CDT (08:41 UTC)
Expired
Aug 16, 2019, 6:45 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
2.0
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

767 
WGUS53 KEAX 160841
FFWEAX
KSC107-161145-
/O.NEW.KEAX.FF.W.0050.190816T0841Z-190816T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
341 AM CDT Fri Aug 16 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Linn County in east central Kansas...

* Until 645 AM CDT.

* At 340 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pleasanton, La Cygne, Mound City, Parker and Prescott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3817 9508 3821 9508 3825 9507 3826 9506
      3839 9506 3839 9481 3827 9462 3804 9462

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 12:22 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 16, 12:22 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1222 AM CDT Fri Aug 16 2019

.Discussion...
Issued at 403 PM CDT THU AUG 15 2019

As expected the first MCS of our active pattern has arrived this
afternoon and has set the stage for how things will evolve in the
next 24 hours.  This first MCS ended up taking a more northerly
track into NW MO and will bring light to moderate rain over northern
MO as it continues to dissipate. This feature may not be significant,
but it has set the stage for potential significant severe weather
over eastern KS and western MO late this afternoon into this evening
as it laid a WNW-ESE oriented outflow boundary just north of I-70
currently. North of this boundary there continues to be
redevelopment of elevated convection with a hail and heavy rain
threat, which could effect northern Missouri. Our main focus in the
next six hours will be along this outflow boundary for any
convective initiation. If storms form, and they are currently
expected to around 5-6pm, the environment is set up to support
supercell development with quick low level mesocyclone formation.
Effective SRH will be 300-400 m2/s2, MU CAPE of 3500 J/kg, and
effective shear of 44kts with a supportive hodograph all pointing to
all modes of severe weather possible. The highest tornado threat
will be along and south of that boundary and the latest
mesoanalysis puts the most likely convective initiation just NW of
Topeka, but as clouds clear out in eastern KS this focus could shift
eastward which will need to be monitored. Storm motion and effective
shear vectors are roughly parallel to the outflow so these storms
may go linear quickly which could limit the tornado threat with
another limiting factor being higher LCL values of 1200m. While the
tornado threat is somewhat limited in location and timeframe the
large hail and damaging wind threat is not. As these storms grow
more upscale along that boundary large hail (2+") and 60-70mph winds
are possible with DCAPE values over 1000 J/kg. These storms will
likely slowly move south as the cold pool develops with the KC Metro
having the most likely chance for large hail and damaging wind with
heavy rain between 7-9pm. These storms will continue to move south
and weaken as we lose daytime heating setting up the second round
for our area tonight with the formation of the LLJ. This second
round will likely be more of a flood threat, but will have the
chance of large hail (1-2") and strong to damaging winds (40-60mph),
especially once the cool pool develops and it starts to surge south
after midnight. The area would need to see rates of 2" per hour or 3-
4" in 3 hours, which may be possible with training storms. This MCS
will eventually surge south leaving the CWA quickly by the morning
but could cause some issues as it does overnight.

Our next MCS looks to form up Friday night into Saturday along a
warm front/quasi-stationary boundary that will be oriented W-E just
south of the MO River. A strong LLJ is expected to form up after
midnight which will coincide with an approaching shortwave trough to
really set up a heavy rain and large hail threat for most of our
area. Storm motion looks to remain parallel to the boundary with
PWAT values over 2" and MUCAPE of 2-3000 J/kg which all point to a
heavy precipitation and large hail event. After all the rainfall
tonight form the MCS soils may be saturated and a flash flood
watch may be warranted for some portions of our area during this
timeframe. Some models are putting the potential for 4+" and that
does not seem out of the question with synoptic set up that will
be established.

More convection looks likely Saturday night and Sunday night, but
the forcing looks weaker so impacts should remain less than the
previous two nights, but with saturated soils this will still need
to be watched. We finally get out of our MCS wet pattern going into
Tuesday with a dryer look going into mid week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1222 AM CDT FRI AUG 16 2019

Showers and thunderstorms will continue to effect the state line
terminals through the early morning hours of Friday. Expect storm
activity to ease up and shift southeast towards sunrise, with
winds veering to the west and southwest through the day Friday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Cutter
Hazardous weather outlook, Aug 15, 5:19 AM CDT, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Thu Aug 15 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
519 AM CDT Thu Aug 15 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected this evening and continuing
 into the overnight hours for eastern Kansas and portions of western
 Missouri. All modes of severe weather are possible, including large
 hail, damaging winds, heavy rainfall, and the possibility of an
 isolated tornado.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Strong to severe storms are also possible Friday night through
 Saturday morning. Saturday could see some redevelopment of storms
 with some being on the stronger side.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 16, 12:52 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HAIL             KNOB NOSTER             38.77N 93.56W
08/15/2019  E1.25 INCH       JOHNSON            MO   PUBLIC

            DELAYED REPORT.

&&

BLAIR
Special weather statement, Aug 16, 12:57 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1257 AM CDT Fri Aug 16 2019

MOZ037-038-043-044-160645-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
1257 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES
UNTIL 145 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Springs, moving southeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Independence, Lee's Summit, Blue Springs, Grain Valley, Oak Grove,
Odessa, Lake Lotawana, Lone Jack, Lake Tapawingo, Lake Lafayette,
Bates City, Strasburg, Unity Village, Tarsney Lakes and Pittsville.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 17 and 45.
 Interstate 470 between mile markers 10 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Missouri.

LAT...LON 3896 9440 3912 9428 3901 9381 3882 9389
      3873 9413
TIME...MOT...LOC 0557Z 305DEG 24KT 3903 9426

Leighton
Local storm report, Aug 16, 1:13 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     GREEN RIDGE             38.62N 93.41W
08/15/2019                   PETTIS             MO   PUBLIC

            LARGE TREE DOWNED VIA FACEBOOK.

&&

BLAIR
Local storm report, Aug 16, 1:24 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
124 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     4 SSW LA CYGNE          38.29N 94.80W
08/16/2019                   LINN               KS   EMERGENCY MNGR

            WIND DAMAGE TO TREES AND A POWER POLE, TREE
            FELL ON CAR.

&&

BLAIR
Special weather statement, Aug 16, 1:44 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
144 AM CDT Fri Aug 16 2019

MOZ053-160730-
Bates MO-
144 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BATES COUNTY UNTIL
230 AM CDT...

At 143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butler, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Rich Hill and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Missouri.

LAT...LON 3805 9410 3804 9411 3806 9413 3804 9420
      3805 9420 3805 9421 3803 9424 3805 9425
      3806 9452 3833 9429 3823 9408 3821 9407
      3821 9405 3803 9406
TIME...MOT...LOC 0643Z 283DEG 24KT 3823 9423

Leighton
Local storm report, Aug 16, 3:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     HAIL             PARKER                  38.33N 94.99W
08/16/2019  E1.75 INCH       LINN               KS   EMERGENCY MNGR

&&

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:46 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan44 min
Aug 15, 8:24 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth51 min
Aug 15, 8:38 PM CDTRiver Flood WarningEAXAtchison3 days
Aug 15, 9:00 PM CDTSpecial Weather StatementEAXDoniphan45 min
Aug 15, 9:11 PM CDTFlash Flood WarningEAXDoniphan6 hr
Aug 15, 9:41 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan34 min
Aug 15, 11:42 PM CDTSpecial Weather StatementEAXLinn, Miami48 min
Aug 15, 11:59 PM CDTSevere Thunderstorm WarningEAXLinn, Miami46 min
Aug 16, 12:00 AM CDTSevere Thunderstorm WarningEAXWyandotte45 min
Aug 16, 12:35 AM CDTSevere Thunderstorm WarningEAXLinn, Miami40 min
Aug 16, 1:10 AM CDTSevere Thunderstorm WarningEAXLinn35 min
Aug 16, 3:18 AM CDTSevere Thunderstorm WarningEAXLinn, Miami42 min
Aug 16, 3:31 AM CDTSevere Thunderstorm WarningEAXLeavenworth44 min
Aug 16, 12:53 PM CDTFlash Flood WatchEAXAtchison, Doniphan, Johnson, Leavenworth, Miami, Wyandotte23 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.